Colorado, 2012Wildfire in Colorado, June 27 to 30, 2012
June 27 to 30, 2012 · NWS GJT · 2 events in 2 counties and zones
The Pine Ridge wildfire started on the afternoon of June 27th by lightning above the Book Cliffs, approximately 10 miles northeast of Grand Junction. The fire burned nearly 14,000 acres from late June to early July on both public and private lands.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Pine Ridge wildfire started on the afternoon of June 27th by lightning above the Book Cliffs, approximately 10 miles northeast of Grand Junction. The fire burned nearly 14,000 acres from late June to early July on both public and private lands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 27, 10:30 AM MST, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 27, 10:30 AM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1130 AM MDT WED JUN 27 2012
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 405 AM MDT WED JUN 27 2012
TODAY: ENTRY REGION OF SOUTHWEST TO NORTHEAST ORIENTED JET STREAK
SUSTAINED SHOWERS AND EMBEDDED THUNDERSTORMS FROM THE WESTERN
SAN JUAN MOUNTAINS INTO THE CENTRAL MOUNTAINS AND VALLEYS OF
COLORADO EARLY THIS MORNING. MODELS INDICATED THAT SHOWERS SHOULD
LINGER THROUGH SUNRISE...SO HELD ONTO ISOLATED POPS PRIOR TO NOON.
DAYTIME HEATING COMBINED WITH PERSISTENT JET-LEVEL DIVERGENCE WILL
GENERATE INCREASED THUNDERSTORM ACTIVITY DURING THE AFTERNOON.
EXPECT PW VALUES WILL CONTINUE TO RISE AND SHOULD BE NEAR THE
THREE-QUARTER MARK IN THE 12Z/WED SOUNDING AT GJT. CONSEQUENTLY...
EXPECT THUNDERSTORMS WILL PUT DOWN MEASURABLE PRECIPITATION...
THOUGH INVERTED-V PROFILE ALSO SUPPORTS STRONG OUTFLOW WINDS OF UP
TO 45 MPH. IN CONTRAST...NORTHEAST UTAH AND EXTREME NORTHWEST
COLORADO WERE ON THE DRIER SIDE OF A COOL FRONT STRETCHING FROM
NEAR KMLF IN WESTERN UTAH THROUGH KRKS IN SOUTHERN WYOMING. AS
SUCH...DO NOT EXPECT MUCH ACTIVITY OVER THIS REGION TODAY.
HIGH TEMPERATURES WILL MODERATE IN RESPONSE TO INCREASED CLOUDS
AND SHOWER ACTIVITY AND MADE ONLY MINOR CHANGES TO THE GOING
FORECAST.
WEDNESDAY NIGHT-FRIDAY: THE MOISTURE TONGUE WILL BEGIN TO SHIFT
EAST WED NIGHT AND THU AS THE PLAINS HIGH FLATTENS AND STRETCHES
ACROSS THE SOUTHERN TIER STATES. A DRIER SOUTHWEST FLOW WILL
DEVELOP...STRONGEST OVER THE NORTH...WITH LIGHTER WINDS OVER THE
SOUTH. A DOWNTURN IN CONVECTIVE ACTIVITY IS EXPECTED WITH
TEMPERATURES WARMING A FEW DEGREES. BY THU NIGHT HIGH PRESSURE
WILL STRETCH FROM THE PACIFIC OFF THE COAST OF BAJA...TO THE
ATLANTIC OFF THE COAST OF THE CAROLINAS TO FLORIDA. BY FRI...THE
ELONGATED HIGH PRESSURE AREA BEGINS TO DIVIDE...WITH ONE LOBE
STRENGTHENING OVER THE DESERT SOUTHWEST. THE DRYING AND WARMING
TREND WILL CONTINUE...WITH A LIGHTER FLOW OVERALL.
.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 405 AM MDT WED JUN 27 2012
HIGH PRESSURE STRETCHING ACROSS THE SOUTHERN HALF OF THE NATION
WILL PERSIST THROUGH THE WEEKEND. AS A RESULT...DRY WESTERLY OR
SOUTHWEST FLOW WILL PERSIST AND TEMPERATURES WILL CONTINUE TO RUN
ABOUT 10 DEGREES ABOVE NORMAL. ISOLATED STORMS WILL BE POSSIBLE
OVER THE EASTERN EDGE OF THE SAN JUAN MOUNTAINS EARLY NEXT WEEK AS
DEEPENING TROUGH OVER THE EASTERN PACIFIC BEGINS TO ALLOW MOISTURE
TO MOVE OVER THE SOUTH.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1123 AM MDT WED JUN 27 2012
SCATTERED THUNDERSTORMS WILL OCCUR PRIMARILY EAST OF A LINE FROM
KCAG-KGJT-KCEZ. STORMS WILL BE MOVING TOWARD THE NORTHEAST AT
20-25 KNOTS. MOUNTAIN TOPS WILL BE PARTIALLY OBSCURED FROM PASSING
STORMS...OTHERWISE WIDESPREAD VFR IS EXPECTED. THE MAJOR AVIATION
HAZARD WILL BE ERRATIC THUNDERSTORMS OUTFLOW WINDS WITH PEAK GUSTS
TO G30-40KTS. ALL TAF SITES WITH THE EXCEPTION OF KVEL WILL BE
PRONE TO OUTFLOW THUNDERSTORM WINDS THROUGH 06Z THIS EVENING.
AFTER 06Z...THUNDERSTORM AND SHOWERS ACTIVITY WILL BECOME ISOLATED
AND DISSIPATING.
KVEL...NO THUNDERSTORMS EXPECTED DURING THE NEXT 24 HOURS.
&&
.FIRE WEATHER...
UPDATED AT 1130 AM MDT WED JUN 27 2012
NOTE...PLEASE BE AWARE THAT NOT ALL STORMS WILL PRODUCE WETTING
RAINS. SOME THUNDERSTORMS WILL STAY DRY AND THE MAJOR HAZARD TODAY
REMAINS ISOLATED DRY LIGHTNING AND ERRATIC GUSTY OUTFLOW WINDS.
ANY THUNDERSTORMS THAT DEVELOP TODAY WILL HAVE A LITTLE BETTER
CHANCE OF PRODUCING RAIN...AS LAST NIGHTS SHOWERS WILL HAVE
INCREASED MOISTURE IN THE LOWER LAYER OF THE ATMOSPHERE. SO LALS
ARE FORECAST TO BE 4 AT MOST. A DRIER SOUTHWEST FLOW WILL DEVELOP
IN NE UTAH AND NW COLORADO...AND WILL HAVE TO BE WATCHED. HOWEVER
WINDS ARE NOT EXPECTED TO REACH CRITICAL FIRE PARAMETERS. THE FLOW
BECOMES A LITTLE MORE WESTERLY ON THU...BUT STILL NOT EXPECTED TO
REACH CRITICAL VALUES. THEN WITH HIGH PRESSURE CENTERED TO OUR
SOUTH TO SOUTHEAST...HOT AND DRY CONDITIONS CONTINUE INTO NEXT
WEEK WITH ONLY ISOLATED MAINLY MOUNTAIN THUNDERSTORMS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...NL/EH
LONG TERM...NL
AVIATION...PF
FIRE WEATHER...EH
Hazardous weather outlook, Jun 27, 4:46 AM MST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
546 AM MDT WED JUN 27 2012
COZ001>014-017>023-UTZ022>025-027>029-281200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
546 AM MDT WED JUN 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL REDEVELOP LATE THIS MORNING...INCREASING IN
STRENGTH AND COVERAGE THIS AFTERNOON...AND LINGERING INTO THE
EVENING HOURS. THESE STORMS WILL PRIMARILY IMPACT MOUNTAIN AREAS
THROUGH THE EARLY AFTERNOON BEFORE STORMS EVENTUALLY MOVE OFF OF
HIGHER TERRAIN AND OVER ADJACENT VALLEYS DURING THE LATTER PART OF
THE DAY. THESE STORMS WILL GENERATE LIGHT RAINFALL AND POSSIBLY
SMALL HAIL...THOUGH THE GREATEST IMPACT OF THESE STORMS WILL BE
GUSTY OUTFLOW WINDS. PEAK WINDS OF 45 MPH ARE POSSIBLE WITH
STRONGER THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
THURSDAY. THE STORMS WILL BE MOST NUMEROUS OVER THE WESTERN
COLORADO MOUNTAINS. MOST OF THE STORMS WILL PRODUCE VERY LITTLE
RAINFALL...WITH GUSTY WINDS THE PRIMARY CONCERN. OTHERWISE...DRY
AND HOT CONDITIONS WILL PERSIST THROUGH THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NL/EH
In the hours before
Special weather statement, Jun 27, 12:23 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
123 PM MDT WED JUN 27 2012
COZ004-272000-
ELKHEAD AND PARK MOUNTAINS CO-
123 PM MDT WED JUN 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROUTT COUNTY UNTIL 200
PM MDT...
AT 117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTH OF HAYDEN...OR 25 MILES NORTHEAST
OF CRAIG...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM ALONG WITH THE
POTENTIAL PENNY SIZED HAIL.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MT ZIRKEL...
HAHNS PEAK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4094 10685 4088 10670 4083 10665 4070 10690
4072 10690 4073 10695 4068 10696 4066 10704
4060 10713 4066 10721 4068 10720 4068 10724
4070 10722 4069 10725 4073 10729 4101 10697
4101 10687
TBWildfire, Debeque to Silt Corridor
- When
- June 27, 12:57 PM MST to June 30, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
The Pine Ridge fire was started by lightning June 27th and continued to burn until fully contained on the afternoon of July 4th. The fire threatened numerous resource concerns, such as oil and gas well locations, cultural resources, threatened and endangered species, and the Wild Horse range. However, the only losses were to three unoccupied tents and two camper units. The fire was halted within a mile of a farm residence near De Beque. Interstate 70 and the local rail line were temporarily closed during the height of fire activity in late June.
Wildfire, Roan and Tavaputs Plateaus
- When
- June 27, 12:57 PM MST to June 30, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
The Pine Ridge fire was started by lightning June 27th and continued to burn until fully contained on the afternoon of July 4th. The fire threatened numerous resource concerns, such as oil and gas well locations, cultural resources, threatened and endangered species, and the Wild Horse range. However, the only losses were to three unoccupied tents and two camper units. Interstate 70 and the local rail line were temporarily closed during the height of fire activity in late June.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, June 27 to 30, 20122 deaths · 215 injured · 29 events
- Heat in Nebraska, June 27 to 28, 20121 death · 45 injured · 20 events
- Excessive Heat in Oklahoma, June 27 to 29, 201236 injured · 1 event
- Excessive Heat and Heat in Alabama, June 27 to 30, 20121 death · 10 injured · 33 events
- Wildfire in Utah, June 27 to 30, 20125 injured · $1.5 million · 4 events
- Dust Storm and Damaging Wind in Arizona, June 27, 2012$80,000 · 70 kt wind · 3 events
- Wildfire in Arizona, June 27 to 30, 2012$22,000 · 1 event
- Excessive Heat in Illinois, June 27 to 30, 201217 events
- Excessive Heat in Iowa, June 27, 201211 events
- Excessive Heat in Minnesota, June 27, 20128 events
- Heat in Iowa, June 27 to 28, 20127 events
- High Wind in Montana, June 27, 201266 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472891, 472892.